If you are new to the HWHAP bog, you can read Sophie's story here.
To get to the nuts and bolts of CD click here.
Sophie was diagnosed with CD when she was 4 years old, the 1st few years were spent out of remission searching for something that would get her into remission - she was on and off steroids and in and out of the hospital until we finally found what would work for her. Sophie has been on Remicade since April of 2012 (she was 6 years old at the time) and we have had such great success. She has been in Remission since that time minus a small set back in October of last year (2015) when she was unable to get her infusion on time. Unfortunately, in October of 2014 she started suffering from psoriasis of the scalp that continued down her neck. It was miserable but we kept it contained with creams and ointments. We even upped her Probiotic (ProBio5) and added the Plexus Body Cream and that made it almost disappear. Enough so that it was no longer an issue for her for almost a year.
But, sadly, it has come back with a vengeance on her face and in her ears which is miserable for her not to mention she is now almost 10 (WHAT?) and there is a cosmetic issue with it being all over her face. She is self conscious and at the age of ten kids do not really have filters so she feels like she is answering questions about it all of the time and it is making her feel very embarrassed. Beyond the cosmetics it is itchy, red, and painful so the girl is miserable.
The unfortunate part is that the Remicade is what is causing the problem. Ironically, although Remicade is used to treat Crohn's Disease, Ulcerative Colitis, Rheumatoid Arthritis and Psoriasis it also in rare cases can cause Psoriasis
We have been working with her pediatric dermatologist and her GI team to try and get it cleared. We met her with gastroenterologist this morning at Children's to discuss other GI options. I was nervous going into the meeting because Sophie is doing SO well but her health is very volatile and changing just one small thing can throw her out of remission so quickly.
There is another anti-TNF drug that I was hoping would be an option but we found out today that Humira may cause the same issue and not solve the problem at all. The other option that was offered was to put her back on Imuran or Methotrexate which did not work for her AT ALL when tried previously but they believe because she is older now and not sick there is a chance one of these could work at this time. The problem is we won't know until we try and the unknown is incredibly scary. When Sophie is sick she is very, very sick ---- I am certain none of us are ready to go through that again right now (or ever). They would start her on steroids before making the change and then we will have to wean her off and take it one day at a time. The thought of this is terrifying to me. I have been sick all day. The knot is my stomach is making me nauseous and I have been unable to eat all day.
There is a newer drug on the market but it is not FDA approved for young children. Entyvio is another infusion drug but it works differently that the TNF blockers so there is a chance it could keep her in remission and prevent the Psoriasis. The hospital's youngest patient to be approved is 16 and they were able to get her approved because she is "adult size". Sophie weighing in at a whopping 40lbs most likely does not qualify but this is the route I am leaning towards if Remicade is no longer an option for her.
We meet with her dermatologist and gastroenterologist again on the 29th at 9a to make our final decision. They drew labs today to see if she had developed antibodies to the Remicade so we will know more once those are back. At this moment I am leaning towards trying to get her approved for the Entyvio but I may change my mind a few hundred times between now and the 29th. Her next Remicade date is 2/1 so we have about until then to decide so that she doesn't get sick again.
Today while talking about the options for Sophie with the doctor and her dad I was looking at him and thinking this is it? Us? These are the 2 people chosen to make these huge medical decisions for this small human? What? Who thought that was a good idea? There is absolutely nothing that qualifies us for this. Who in the world thought this would be a good idea?
This is certainly not about me - it is about her BUT holy hell I feel so overwhelmed and inadequate. The warnings on each drug are completely terrifying, the thought of her coming out of remission is also completely terrifying!
Life with a chronic disease is always such a fine balance of good and evil.
Or choosing the lesser of two evils.
* Methotrexate can cause serious or life-threatening side effects on your liver, lungs, or kidneys. Tell your doctor if you have upper stomach pain, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes), dry cough, shortness of breath, blood in your urine, or little or no urinating.
* Long-term use of Imuran increases the risk of developing certain types of cancers (eg, leukemia, lymphoma, skin cancer). A rare type of cancer called hepatosplenic T-cell lymphoma (HSTCL) has been reported in patients treated with Imuran. These cases have been fatal. Most of these cases occurred in teenagers and young adults who had Crohn disease or ulcerative colitis. Some patients who developed this cancer were using Imuran along with certain other medicines called TNF blockers (eg, infliximab). Tell your doctor if you have or have ever had any type of cancer.
Imuran may also cause serious blood disorders (eg, anemias, low white blood cell or platelet levels). Discuss any questions or concerns with your doctor.
* A TNF inhibitor is a pharmaceutical drug that suppresses the physiologic response to tumor necrosis factor (TNF), which is part of the inflammatory response. TNF is involved in autoimmune and immune-mediated disorders such as rheumatoid arthritis, ankylosing spondylitis, inflammatory bowel disease, psoriasis, hidradenitis suppurativa and refractory asthma, so TNF inhibitors may be used in their treatment. The important side effects of TNF inhibitors include lymphomas, infections (especially reactivation of latent tuberculosis), congestive heart failure, demyelinating disease, a lupus-like syndrome, induction of auto-antibodies, injection site reactions, and systemic side effects.
* Entyvio is an integrin receptor antagonist. Integrin receptors are proteins expressed on the surface of certain cells. Integrin receptors function as bridges for cell-cell interactions. Entyvio blocks the interaction of a specific integrin receptor (expressed on circulating inflammatory cells) with a specific protein (expressed on cells in the interior wall of blood vessels), and thereby blocks the migration of those circulating inflammatory cells across those blood vessels and into areas of inflammation in the gastrointestinal tract. The most common side effects in patients treated with Entyvio include headache, joint pain, nausea, and fever. The most serious risks associated with Entyvio include serious infections, hypersensitivity and infusion-related reactions; and hepatotoxicity.